Mental Health Home > Prolixin Overdose
Muscle weakness, an irregular heart rhythm, and difficulty breathing are some of the symptoms of a Prolixin overdose. The specific effects will vary from person to person, depending on how much Prolixin was taken and whether it was taken with other drugs or alcohol. Treatment for a Prolixin overdose may include giving certain medications, "pumping the stomach," or administering supportive care.
Prolixin Overdose: An IntroductionProlixin® (fluphenazine) is a medication that is used to treat psychotic disorders, such as schizophrenia. As with all medicines, it is possible for a person to take too much Prolixin. The specific effects of a Prolixin overdose will vary, depending on a number of factors, including how much Prolixin was taken and whether it was taken with any other medicines, drugs, and/or alcohol.
Symptoms of a Prolixin OverdoseThe symptoms of a Prolixin overdose can also vary. Some commonly reported symptoms of an overdose of a phenothiazine (such as Prolixin) include:
- Muscle weakness or rigid muscles
- Shakiness (tremors)
- Low blood pressure (hypotension)
- Difficulty breathing
- An irregular heart rhythm (arrhythmia).
Treatment for a Prolixin OverdoseThe treatment for a Prolixin overdose will vary as well. If the overdose was recent, the healthcare provider may use certain medicines or place a tube into the stomach to "pump the stomach." However, once the drug has been absorbed into the body, there is no treatment that can remove it quickly. In these cases, treatment typically involves supportive care, which consists of treating the symptoms that occur as a result of the overdose. For example, supportive treatment options may include:
- Fluids through an intravenous line (IV)
- Medications for muscle problems or other complications
- Other treatments based on the complications that occur.